Tennessee, 2004

Damaging Wind in Tennessee, May 16, 2004

May 16, 2004 · NWS MRX · 1 event in 1 county or zone

Several trees were reported down on roads across the county. Also, a tree was reported down on a house in Sneedville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several trees were reported down on roads across the county. Also, a tree was reported down on a house in Sneedville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 16, 1:30 PM EST, 6 hours earlier.

Area forecast discussion, May 16, 1:30 PM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT SUN MAY 16 2004

.SHORT TERM (TONIGHT AND MONDAY)...THUNDERSTORMS CONTINUING TO
DEVELOP OVER THE AREA THIS AFTERNOON AS A RESULT OF A STALLED
FRONTAL BOUNDARY ACROSS TENNESSEE. THERE IS LITTLE IN THE WAY OF
UPPER LEVEL SUPPORT BUT THE LOWER ATMOSPHERE REMAINS WEAKLY UNSTABLE
AND WITH SUFFICIENT LOW LEVEL MOISTURE...EXPECT THUNDERSTORMS TO
CONTINUE OVER THE AREA FOR MUCH OF THE EVENING. THUNDERSTORMS ARE
EXPECTED TO DECREASE AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING.
HOWEVER...SHOWERS AND THUNDERSTORMS WILL REFORM OVER THE AREA ON
MONDAY WITH THE BOUNDARY REMAINING IN THE VICINITY AND THE AIR MASS
DESTABILIZING ONCE AGAIN.

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...A MOIST AND UNSTABLE
AIRMASS WILL REMAIN ACROSS THE FORECAST AREA THROUGHOUT THE WEEK...
AS HIGH PRESSURE BUILDS ACROSS THE SOUTHEAST WITH ZONAL FLOW ALOFT.
AS A RESULT...THINK THAT DIURNALLY-DRIVEN ISOLATED CONVECTION WILL
CONTINUE EACH DAY DURING THE AFTERNOON AND EVENING...ESPECIALLY
ACROSS THE HIGHER ELEVATIONS. ANOTHER WEAK COLD FRONT WILL SLOWLY
MOVE TOWARD THE FORECAST AREA ON TUESDAY...BUT IT SHOULD BECOME
STATIONARY ACROSS THE OHIO RIVER VALLEY WITH A STRONG RIDGE
ENTRENCHED OVER THE SOUTHEAST. YET ANOTHER WEAK COLD FRONT WILL
APPROACH THE FORECAST AREA ON FRIDAY...BUT THIS ONE WILL ALSO LIKELY
STALL-OUT ACROSS THE OHIO RIVER VALLEY WITH THE RIDGE HOLDING FIRM
OVER THE SOUTHEAST.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA, TN   63  80  63  83 /  40  40  30  30
KNOXVILLE, TN     62  80  62  82 /  40  40  30  30
BRISTOL, TN       59  79  60  82 /  40  40  30  30
OAK RIDGE, TN     61  79  61  81 /  40  40  30  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB/DMG
Hazardous weather outlook, May 16, 4:30 AM EST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT SUN MAY 16 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-171000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
530 AM EDT (430 AM CDT) SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A WEAK FRONT WILL REMAIN NEARLY STATIONARY ACROSS THE TENNESSEE VALLEY
TODAY AND TONIGHT PRODUCING LIKELY CHANCES OF SHOWERS AND
THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING.  SOME OF
THE STORMS MAY BECOME STRONG PRODUCING GUSTY WINDS UP TO 40
MPH...SMALL HAIL...HEAVY RAINS...AND FREQUENT LIGHTNING.  ANY
OUTSIDE ACTIVITIES WILL NEED TO MONITOR CLOSELY THE DEVELOPMENT OF
STORMS...ESPECIALLY LATE THIS AFTERNOON AND TONIGHT.

HOWEVER...NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

DAYTIME HEATING COMBINED WITH ABUNDANT MOISTURE WILL PRODUCE
SCATTERED MAINLY AFTERNOON AND EVENING EACH DAY.  THE BEST CHANCE
OF STORMS WILL BE ACROSS THE HIGHER ELEVATIONS.  ISOLATED STRONG
TO SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING LARGE HAIL...STRONG
GUSTY WINDS...HEAVY RAINS...AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY THROUGH SATURDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH

In the hours before

Local storm report, May 16, 7:24 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
824 PM EDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     LUTTRELL                36.21N 83.74W
05/16/2004                   UNION              TN   LAW ENFORCEMENT

            NUMEROUS POWER LINES DOWN AND PEA SIZE HAIL IN LUTTRELL.

0745 PM     FLASH FLOOD      SPRINGDALE              36.42N 83.69W
05/16/2004                   CLAIBORNE          TN   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES DOWN ALONG LONE MOUNTAIN RD
            AT SPRINGDALE.

&&

GRC
Local storm report, May 16, 7:29 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
829 PM EDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     SPRINGDALE              36.42N 83.69W
05/16/2004                   CLAIBORNE          TN   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES DOWN ALONG LONE MOUNTAIN RD
            AT SPRINGDALE.

&&

GRC

The radar

The Knoxville radar (KMRX), 44 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
May 16, 7:30 PM EST
Where
Hancock County, Sneedville
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
36.533, -83.217

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395248.